SIDE EFFECT UNIVERSITY

August 21, 2011 – Started taking Tamoxifen on a five-year schedule.

August 22, 2011 – Wished I could stop taking Tamoxifen.

April 2014 – Told that I would be taking Tamoxifen on a ten-year schedule due to the findings of a new study.

August 22, 2015 – Weighing the side effects (that most doctors tell me it’s impossible to have the rare ones) vs the benefit of taking the drug.

I work with a lady who had breast cancer years ago who experienced many of the same side effects as I do.  After a couple of years of wrestling with the side effects, she stopped taking Tamoxifen. Her stage of breast cancer was higher than mine and she also had chemo, which I did not.

She stopped taking Tamoxifen.  My doctor acts as if this is not an option and will not be considered – ever.

The study of taking Tamoxifen 10 years said this:

The researchers found that taking tamoxifen for 10 years produced more reductions in breast cancer recurrence and death than taking tamoxifen for 5 years. In the 10 years after the study started, the risk of recurrence was 21.4% in the continuation group compared with 25.1% in the control group. Death from breast cancer was 12.2% in the continuation group compared with 15% in the control group.

3-ish percent. Five more years of side effects vs 3 percent. 

A partial list of side effects I have experienced from taking Tamoxifen:

  • chills
  • confusion
  • cough
  • dizziness
  • lightheadedness
  • lower back or side pain
  • pain or swelling in the legs
  • sweating
  • weakness or sleepiness
  • bloating
  • joint or muscle pain
  • loss of appetite
  • nausea
  • red, irritated eyes
  • unusual tiredness or weakness
  • hair loss or thinning of the hair
  • headache
  • pain
  • pinpoint red spots on the skin
  • trouble concentrating
  • trouble with sleeping
  • unusual bleeding or bruising
  • swelling of the fingers, hands, feet, or lower legs
  • weight gain or loss (in my case, gain)

I do not want breast cancer again.  I will commit to the initial five year plan. I do not, however, want to be 52 when I finally get my life back, if indeed that will actually happen.   I do know that when I was off Tamoxifen for a month because of surgeries I was having, I felt better than I had in a long time.

After that, I dove into gathering information about side effects of Tamoxifen and how to combat them naturally.  I have a team of doctors, none of whom will help me with this task because one is committed to me taking Tamoxifen at all costs, and the rest of them do not understand the drug at all – only what they read – and they discount my pleas for help.

Turns out, when Tamoxifen takers communicate among each other, I’m not alone in experiencing these impossible or not very probable side effects. Still, doctors are so intent on patients taking this drug that they discount the side effects and will even deny they exist to keep a patient on this drug.

I do realize taking Tamoxifen is entirely up to me.  My doctor can insist on it, but I can choose what I take and put in my body. My doctor’s scare tactics of keeping me on the drug are deeply embedded, but 3%… I can’t get over trading five more years of my life for 3 more percent of success after a low stage, no-chemo, no BRCA gene cancer.

My next appointment is in October.  I will make a decision by then.  I want my life back. Maybe, just maybe I can get that 3% back with weight loss and health that not taking Tamoxifen will hopefully provide.

I am ready to graduate from Side Effect University.  I have my doctorate.

3 Comments Add yours

  1. Meg says:

    Is is possible for you to at least talk to another doctor? I know your current one is most familiar with your case, but to be so unbending is ridiculous.

    Just keep fighting for YOUR body and best interests. I support whatever decision you make.

  2. sassysheisme says:

    Even the Nurse Practitioner thought I’d only be on it 5 years and she was surprised and thought it was overkill.

    Thanks, Meg. I know I need to be off this med, but it scares the hell out of me to actually do it.

  3. Hi Sharon. Just wanted to say hello. I hope docotr can give you a solution for Tamoxifen side effects. I’ve heard effexor could help with hot flashes. Best wishes to you.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s